From the Department of Dermatology, College of Medicine, University of Cincinnati, and Veterans Administration Medical Center, Cincinnati, Ohio
Checking for direct PDF access through Ovid
After completion of a marathon (26.2 mile running race), a 41-year-old woman presented to the medical tent complaining of hand swelling. She denied any hand pain or numbness, diarrhea, nausea, vomiting, or abdominal pain, but admitted to slight hoarseness. Whilst she denied shortness of breath at that moment, she had noted dyspnea out of proportion to her athletic activity during the first 3 miles of the marathon. Thereafter, she ran without respiratory discomfort.She also recalled hand swelling and dyspnea out of proportion to her activity during her marathon training, especially on warm and humid days. Similar lesions, but to a much milder degree, had developed during brisk walks. These lesions began within the first 15 min of exercise and were associated with pruritus. She admitted to eating, only occasionally, a banana before her runs. She denied developing lesions whilst experiencing sudden powerful emotions, taking hot showers, or eating hot foods. She had no other medical problems, except for depression, for which she took venlafaxine. The symptoms related to her running were unrelated to her venlafaxine intake. She began having the swelling many years before starting the medication and continued having the swelling after discontinuation of venlafaxine. She had no history of atopic dermatitis, but 2 years subsequent to this most recent episode, she had been diagnosed with atopic dermatitis by her primary medical physician. There was no family history of similar eruptions.Physical examination revealed diffuse swelling of both hands, including all digits, with mild, ill-defined overlying erythema (Fig. 1). She had similar lesions on her feet and also had mild diffuse facial swelling, but did not have pronounced lip, tongue, or eyelid swelling. The swelling largely resolved within 4 h.Exercise-induced anaphylaxis was diagnosed. The patient continues to have similar eruptions with exercise, but has refused treatment with antihistamines or epinephrine.